Alert archive / New Mexico / High Wind Warnings in 2022
High Wind Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at May 21, 2022, 7:54 PM MDT for 5 counties in New Mexico. It was in force for 10 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2022, 7:54 PM MDT (01:54 UTC)
- Expired
- May 22, 2022, 6:00 AM MDT
- In force
- 10 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 10:30 PM MDT | NON-TSTM WND DMG | 1 E Albuquerque, NM | TOPPLED GAS STATION CANOPY AT THE INTERSECTION OF CARLISLE AND CANDELARIA. |
| May 21, 11:00 PM MDT | NON-TSTM WND DMG | 2 Sse North Valley, NM | 4 TO 5 INCH DIAMETER TREE LIMBS DOWNED. TIME OF EVENT IS ESTIMATED. |
| May 21, 11:14 PM MDT | NON-TSTM WND GST 58 | 4 Ne South Valley, NM | ASOS STATION KABQ ALBUQUERQUE INTL SUNPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 5609 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS75 KABQ 220154 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 754 PM MDT Sat May 21 2022 NMZ219-221200- /O.UPG.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/ /O.NEW.KABQ.HW.W.0020.220522T0154Z-220522T1200Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- 754 PM MDT Sat May 21 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY... * WHAT...East winds 25 to 45 mph with gusts up to 60 mph expected. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area. * WHEN...Until 6 AM MDT Sunday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will be strongest below Tijeras Canyon in eastern Albuquerque. Blowing dust is likely, with visibility plummeting below 1 mile at times in dust-prone locations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous cross winds can be expected, especially for motorists on north-to-south oriented roads like I-25. && $$ NMZ218-220-225-221200- /O.CON.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/ Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley- 754 PM MDT Sat May 21 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY... * WHAT...East to southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Lower Rio Grande Valley, Upper Tularosa Valley and Santa Fe Metro Area. * WHEN...Until 6 AM MDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect hazardous cross winds on area roadways. * ADDITIONAL DETAILS...Blowing dust will drop visibility below 1 mile at times in dust-prone locations PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 44
1 follow-up statement
659 WWUS75 KABQ 221208 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 608 AM MDT Sun May 22 2022 NMZ219-221315- /O.EXP.KABQ.HW.W.0020.000000T0000Z-220522T1200Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- 608 AM MDT Sun May 22 2022 ...HIGH WIND WARNING HAS EXPIRED... Gusty winds will persist through the morning hours, but will be below warning threshold. $$ NMZ218-220-225-221315- /O.EXP.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/ Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley- 608 AM MDT Sun May 22 2022 ...WIND ADVISORY HAS EXPIRED... Winds will continue to decrease through the morning hours, therefore the Wind Advisory will be allowed to expire. $$ 11
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at May 21, 7:08 PM MDT, 46 minutes earlier.
Area forecast discussion, May 21, 7:08 PM MDT, 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 708 PM MDT Sat May 21 2022 .UPDATE... The strong east wind pushed into the central valley earlier than expected, so we bumped up the start time of the Wind Advisory. 44 && .PREV DISCUSSION...605 PM MDT Sat May 21 2022... .AVIATION... 00Z TAF CYCLE A Strong east canyon wind will continue to blow into the central valley tonight including KSKX, KSAF, KAEG, KABQ, and KF37 (Carrizozo). The strongest wind gusts will approach 50 KT at KABQ. Increasing low level moisture in easterly upslope flow will result in MVFR and low VFR conditions in low clouds across northeast and east central areas overnight into Sunday morning. Gusty south and southwest winds are expected Sunday afternoon. 44 && .PREV DISCUSSION...307 PM MDT Sat May 21 2022... .SYNOPSIS... A backdoor cold front will push through the central mountains this evening through the overnight hours, producing strong canyon winds. As a result, a Wind Advisory is in effect for the Rio Grande Valley through the Upper Tularosa Valley below canyons where wind gusts up 50 mph will be possible. Be alert for sudden crosswinds. Winds will weaken on Sunday, although may be strong enough for hazardous fire weather conditions across west central New Mexico for the afternoon. A welcome pattern change is expected for Monday and Tuesday as low level moisture invades the eastern plains. Storms will likely be a threat across the northern mountains and along the dry line on both days. Even a few strong to possibly severe storms may develop, with the best chances on Tuesday afternoon and evening. Drier weather is likely for Wednesday with above normal readings returning Thursday through the weekend. Unfortunately, stronger winds will return with widespread critical fire weather conditions on Friday and Saturday. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... Satellite imagery this afternoon depicts the broad upper-level trough to our north across the central Rockies. This cold storm system has been responsible for snow across portions of CO today, and some of this has been skirting the northern NM border. Unfortunately, it's only been very light flurries or sprinkles that are having little if any impact. And that is expected to be the trend through tonight as the broad troughing pattern stays in place to our north, helping to generate low impact showers along the NM/CO border and mountain peaks. Meanwhile, the backdoor cold front that moved into the RGV last night has been gradually mixing out early the afternoon and should continue to retreat over the next few hours. However, it will be reinforced tonight and surge through the RGV again and even make a run towards the Continental Divide by early Sunday morning. As it does so, the east canyon wind will strengthen, likely resulting in windy conditions below Tijeras Canyon and across eastern portions of the ABQ and SAF metro areas. Did opt to expand tonight's Wind Advisory to include the SAF zone as well the lower RGV and Upper Tularosa Valley zone where model guidance is depicting advisory level speeds primarily between the hours of 03Z-12Z. Cold air advection behind this front will result in cooler temperatures in the middle and lower RGV Sunday. Temperatures will remain well below normal across the east, but should see some rebounding, especially across the northeast where cloud cover shouldn't be quite as expansive as today. By Sunday afternoon, surface winds across the east will veer and become southeasterly which begins to allow low-level moisture to seep into the area. This may result in very light showers or sprinkles across far eastern NM Sunday night. Otherwise, strengthening southwesterly flow across western NM will lead to breezy afternoon winds. 15 LONG TERM...(MONDAY THROUGH SATURDAY)... Longwave trough remains parked over NM on Monday as an embedded shortwave feature originating from the PacNW dives into Colorado, clipping northern NM. At the surface, low level return flow will support moisture advection over the eastern plains that will also be battling the drier westerlies across western/central NM. Based on the latest GFS20, a fairly sharp dryline will setup across the east central/southeast plains with SBCAPE values ranging from 500- 1500 J/kg. 0-6km bulk shear values during this time will be rather meager (20-30kts) so pulse activity will likely be favored. With steep mid-level lapse rates, large hail could be possible. In the meantime, a backdoor front is posed to enter northeast NM. This is expected to be another focus for storms as activity firing off the higher terrain rolls eastward into the plains. Appears this front could be convectively aided south/southwest Monday night, pushing it against the ern slopes of the central mts and possibly creating another gap wind event. Tuesday will likely be the most active day of the week wrt tstorm activity. Flow aloft will become more northwesterly with another embedded shortwave progged to move across northern/eastern NM for Tuesday afternoon through the overnight. A very sharp dryline will evolve during this time across the high plains. With similar CAPE values but higher 0-6km bulk shear (40-55 knots), there will be a better opportunity for organized storms. Convection will likely be a concern through Tues night. Weaker and drier northwest flow is likely for Wednesday, ending the chances for precipitation. Upper level ridge rolls across the state on Thursday. 500hPa heights are progged to be about one standard deviation above normal, and this will allow most areas to climb above seasonal averages. Upr ridge rolls east of the area rather quickly for the late week period as a trough carves its way into the Intermountain West. The cluster analysis suggests several different possibilities wrt how deep and progressive this feature will be. Regardless, NM will be on the southern fringe of this trough, and we know what that means... more wind and a return to widespread fire weather conditions. With that said, opted to guide winds closer to the NBM 90th percentile. DPorter && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE NORTHWEST HIGHLANDS SUNDAY AFTERNOON THROUGH SUNDAY EVENING... The backdoor cold front that moved through the area last night will be reinforced tonight, moving through the RGV again and even towards the Continental Divide. This will bring cooler temperatures farther westward with below normal temperatures expected everywhere except for the northwest highlands. It's also in this area where southwesterly winds will strengthen Sunday afternoon, leading to breezy afternoon conditions along with an unstable atmosphere. While confidence is high in single digit RHs persisting in this area, confidence is lower in whether or not wind speeds will be high enough to result in widespread critical conditions. Thus, continued the Fire Weather Watch for Sunday and will allow the next shift to take a second look and make the call on if an upgrade will be necessary. Return flow sets up across eastern NM Sunday afternoon, helping to usher in better low-level moisture. This helps to set the stage for afternoon thunderstorms east of the central mountain chain both Monday and Tuesday afternoons. Tuesday looks to provide the best opportunity for wetting thunderstorms thanks to another moist backdoor front. Dry northwest flow on Wednesday will lead to an upper-level ridge on Thursday which warms temperatures back to above normal. Friday and next weekend looks to bring yet another PacNW storm system across the central Rockies, likely leading to widespread windy conditions and a return to a critical fire weather pattern. 15 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM MDT Sunday for the following zones... NMZ218>220-225. Fire Weather Watch from Sunday afternoon through Sunday evening for the following zones... NMZ105. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:43 PM MDT | Dust Storm Advisory | ABQ | Sandoval, Santa Fe | 2 hr |
| May 22, 2:13 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more | 25 hr |
Nearby
High Wind Warnings in New Mexico, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.